Dear Dr. Roach: I am a 91-year-old man with swollen legs. I take 20 mg of furosemide and 20 mEq of Klor-Con daily. I understand that the Klor-Con is to replace the potassium loss caused by the former. I also understand that I should reduce my salt intake to the lowest amount possible. Because of my age and the poor condition of my taste buds, the loss of table salt is extremely difficult. I have started using a salt substitute called NoSalt, containing potassium rather than the bad sodium. Since the salt substitute is providing me with potassium, can I eliminate or lower my intake of Klor-Con? E.P.
Answer: Sodium and potassium are critically important minerals that need to be regulated precisely. The kidney is normally very good at it, but the furosemide you are taking forces the kidney to lose both sodium and potassium along with water. Prolonged use of furosemide can lead to abnormalities, especially in potassium levels.
Low potassium can cause muscle cramps and weakness, even muscle breakdown. However, high potassium is even more dangerous, as it can lead to a fatal heart rhythm. Potassium replacement needs to be properly managed, including regular blood testing.